GF is a 77 year old male with a past medical history of BPH, COPD, hypertension, constipation, Barrett’s esophagus, and anemia. Of late, he has had recurrent pneumonia episodes requiring frequent antibiotic use. He has had 3 courses of antibiotics within the last four months to treat pneumonia.
His current medication list includes;
- Aspirin 81 mg daily
- Prosper 5 mg daily
- Doxazosin 2 mg daily
- Tiotropium once daily
- Advair 500/50 BID
- Metoprolol 50 mg BID
- Hydrochlorothiazide 25 mg daily
- Lisinopril 2.5 mg daily
- Senna S 1 tab BID
- Ferrous sulfate 325 mg BID
- Omeprazole 40 mg BID
Recent antibiotics used and now completed were; amoxicillin/azithromycin combination, doxycycline, and levofloxacin. Respiratory symptoms seem to have resolved, but he is currently complaining of watery diarrhea.
- The obvious first thing to consider is that Senna-S should be stopped or at least held to see if this is contributing to the diarrhea issue.
- With the increasing diarrhea and frequent recent antibiotic use, it is hard to ignore the possibility of C. Diff. Testing should likely be considered. The other factor that we may or may not be able to do anything about is the use of the PPI. PPI’s can increase the risk of C. Diff, but there is also a concern with Barrett’s esophagus. A careful risk/benefit would have to be looked at.
- With the recurrent respiratory infection and use of doxycycline and levofloxacin, I would look into the past history and try to find out if the patient was taking (or holding) iron appropriately with these two medications.
Enjoy the blog? Check out my 6 page PDF of 30 medication mistakes you need to know!